Oregon mom says son experienced hallucinations, heard voices after taking Tamiflu

CENTRAL POINT, Oregon -- A mother in Oregon says she's going to read the package inserts on medications more closely after her son experienced hallucinations on the drug Tamiflu.

Sarah Wells said her 9-year-old son, Carder, came down with the flu just after Christmas. She took him to the doctor where he was prescribed the popular anti-viral treatment, which can help limit symptoms if taken soon.

After a few days of Tamiflu, Carder's symptoms improved, but Wells said they were not prepared for the scary side effects of the drug.

"He was saying that everything was going fast and that everything was in fast forward. He was hearing voices, he was seeing things. He was crying and grabbing his head and it was really scary," she told KTVL-TV.

"I took him to his pediatrician and the pediatrician said that without a doubt he knows it's the Tamiflu," she added.

Jackson County Medical Health Director, Dr. Jim Shames, says that although the psychological effects of Tamiflu are less likely, it can happen.

"So psychiatric symptoms are more unusual. It wasn't even recognized until after the drug had been released and they started doing further studies. It does look like it occurs more commonly in children," said Dr. Shames.

Wells says hallucinations are mentioned in the long list of potential side effects on the package insert. She hopes this will make other parents more aware of possible side effects of any medicine before giving it to their children.

"It really makes me more alert and to want to double check and research before I just give my kid anything," she said.
Copyright © 2020 WPVI-TV. All Rights Reserved.